Poisoning - Paracetamol

Notes
  • Paracetamol being the most widely used over-the-counter analgesic agent in the world is also one of the leading cause of poisoning in children.
  • Accidental co-administration of products containing paracetamol due to lack of knowledge on medicine is one of the causes of pacetamol poisoning.
  • The key metabolite of paracetamol is N-Acetyl-p-benzoquinone imine (NAPQI). It is metabolized by the hepatic cytochrome P-450 and detoxified by glutathione. N-acetylcysteine is a precursor of glutathione and hence it boosts its levels leading to increased detoxification.
Symptoms

Within the first 24hrs

  • Anorexia
  • Nausea
  • Vomiting

Within the 24-72hrs

  • Right upper quandrant abdominal pain
  • Signs of renal, hepatic and pacreatic damage such as elevated AST, AL and bilirubin
Management
  • In cases where the actual tme of ingestion of paratamol is known Rumack-Matthew nomogram is used. If the plasma paracetamol concentration is above the curve/line the probability of hepatotoxicity is high and N-acetylcysteine should be considered.
  • The criteria used in determination of patients requiring treatment include: acute ingestion of more than 200mg/kg, total daily dose of more than 100mg/kg/day and when the quantity ingested is unknown
  • Ipecac
  • or gastric lavage if within 4 hours of ingestion
  • Activated charcoal preferably not within 1 hr of administration of the antidote
  • N-acetylcysteine; 200mg/mL, 10mL] 

*Total dose = 300mg/kg:  150 mg/kg over the first hr, 50 mg/kg over the next 4 hrs 100mg/kg over the next 16 hours.

*It can be diluted in 5% dextrose or normal saline.

*Monitor paracetamol plasma concentration and if it is more than 120 µmol/L continue the infusion.

  • Methionine
  • After 5 days of poisoning hepatotoxicity has either resolved or it is worse.
Drug Index 2.0 is here
Our new update features a more powerful search feature and easier login. Having any issues? Contact us today. Contact Us